Immunotherapy-induced Leukoderma from treatment of melanoma with IL-2: A case report and a review of the literature

Robert Gathings, Robin Lewallen, Gil Yosipo Vitch

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Melanoma-associated leukoderma (MAL) is a relatively uncommon phenomenon in the literature that can present (1) before melanoma detection, (2) after detection and before treatment, and (3) after treatment with immunotherapeutic agents. We report a case of MAL in an 83-year-old man after treatment with high dose IL-2 for metastatic melanoma and further describe the literature of the underlying mechanisms behind it that involve the immune system. Cytotoxic CD8+T cells are thought the mediate the process at a cellular level. Self-antigens (e.g. MART-1/2, gp100, tyrosinase) have been presented on the surface of both normal and malignant melanocytes and mediate the development of MAL after cytotoxic CD8+T cells attack both cell types. Autoimmune manifestations have a positive effect on tumor immunity, with patients at stage III and stage IV melanoma showing a better prognosis after leukoderma development. In addition, immunotherapy-induced leukoderma has been associated with a higher therapeutic response rate. Recently, newer immunotherapeutic drugs, such as vemurafenib and ipilimumab, have been associated with leukoderma as a side effect.

Original languageEnglish (US)
Pages (from-to)197-200
Number of pages4
JournalActa dermato-venereologica
Volume95
Issue number2
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

Keywords

  • Autoimmunity
  • Immunotherapy
  • Leukoderma
  • Melanoma
  • Vitiligo

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Immunotherapy-induced Leukoderma from treatment of melanoma with IL-2: A case report and a review of the literature'. Together they form a unique fingerprint.

  • Cite this